Alert archive / New York / Lake Effect Snow Watches in 2016
Lake Effect Snow Watch 8, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow watch at Nov 17, 2016, 5:52 PM EST for Cattaraugus County, Chautauqua County, Erie County, New York. It took effect at Nov 19, 2016, 6:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 17, 2016, 5:52 PM EST (22:52 UTC)
- In effect from
- Nov 19, 2016, 6:00 PM EST
- Expired
- Nov 18, 2016, 2:31 PM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 60 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451 WWUS41 KBUF 172252 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 552 PM EST THU NOV 17 2016 NYZ019-020-085-180700- /O.NEW.KBUF.LE.A.0008.161119T2300Z-161121T1500Z/ CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...ORCHARD PARK... SPRINGVILLE 552 PM EST THU NOV 17 2016 ...LAKE EFFECT SNOW WATCH IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY MORNING. * LOCATIONS...CHAUTAUQUA...CATTARAUGUS AND EXTREME SOUTHERN ERIE COUNTIES. * TIMING...FROM SATURDAY EVENING THROUGH MONDAY MORNING. * ACCUMULATIONS...6 TO 12 INCHES ARE POSSIBLE IN THE MOST PERSISTENT LAKE SNOWS. THE HIGHEST AMOUNTS WILL LIKELY BE OVER CHAUTAUQUA COUNTY. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. * VISIBILITIES...UNDER A QUARTER MILE IN THE MOST PERSISTENT SNOW BANDS. * TEMPERATURES...LOWS IN THE LOWER 30S SATURDAY NIGHT. HIGHS IN THE LOWER 30S SUNDAY. LOWS IN THE UPPER 20S SUNDAY NIGHT. IN THE UPPER 20S MONDAY. * IMPACTS...MODERATE TO HEAVY LAKE EFFECT SNOW WILL RESULT IN SNOW COVERED ROADS AND MAY LEAD TO VERY DIFFICULT TRAVEL CONDITIONS. * FORECASTER CONFIDENCE...HIGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WATCH MEANS THAT NARROW BANDS OF LOCALLY HEAVY LAKE EFFECT SNOW ARE POSSIBLE ACROSS THE REGION...ALONG WITH RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS THAT CAN HAVE A SIGNIFICANT IMPACT ON TRAVEL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ RSH/DT/JM
4 follow-up statements
299 WWUS41 KBUF 180354 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1054 PM EST THU NOV 17 2016 NYZ019-020-085-181200- /O.CON.KBUF.LE.A.0008.161119T2300Z-161121T1500Z/ CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...ORCHARD PARK... SPRINGVILLE 1054 PM EST THU NOV 17 2016 ...LAKE EFFECT SNOW WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY MORNING... * LOCATIONS...CHAUTAUQUA...CATTARAUGUS AND EXTREME SOUTHERN ERIE COUNTIES. * TIMING...FROM SATURDAY EVENING THROUGH MONDAY MORNING. * ACCUMULATIONS...6 TO 12 INCHES ARE POSSIBLE IN THE MOST PERSISTENT LAKE SNOWS. THE HIGHEST AMOUNTS WILL LIKELY BE OVER CHAUTAUQUA COUNTY. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. * VISIBILITIES...UNDER A QUARTER MILE IN THE MOST PERSISTENT SNOW BANDS. * TEMPERATURES...LOWS IN THE LOWER 30S SATURDAY NIGHT. HIGHS IN THE LOWER 30S SUNDAY. LOWS IN THE UPPER 20S SUNDAY NIGHT. IN THE UPPER 20S MONDAY. * IMPACTS...MODERATE TO HEAVY LAKE EFFECT SNOW WILL RESULT IN SNOW COVERED ROADS AND MAY LEAD TO VERY DIFFICULT TRAVEL CONDITIONS. * FORECASTER CONFIDENCE...HIGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WATCH MEANS THAT NARROW BANDS OF LOCALLY HEAVY LAKE EFFECT SNOW ARE POSSIBLE ACROSS THE REGION...ALONG WITH RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS THAT CAN HAVE A SIGNIFICANT IMPACT ON TRAVEL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ RSH
996 WWUS41 KBUF 180850 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 350 AM EST FRI NOV 18 2016 NYZ019-020-085-181700- /O.CON.KBUF.LE.A.0008.161119T2300Z-161121T1500Z/ CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...ORCHARD PARK... SPRINGVILLE 350 AM EST FRI NOV 18 2016 ...LAKE EFFECT SNOW WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY MORNING... * LOCATIONS...CHAUTAUQUA...CATTARAUGUS AND EXTREME SOUTHERN ERIE COUNTIES. * TIMING...FROM EARLY SATURDAY EVENING THROUGH LATE MONDAY MORNING. * ACCUMULATIONS...GREATER THAN 6 INCHES ARE POSSIBLE IN THE MOST PERSISTENT LAKE SNOWS. * WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS POSSIBLY AS HIGH AS 50 MPH. * VISIBILITIES...UNDER A QUARTER MILE IN THE MOST PERSISTENT SNOW BANDS. * IMPACTS...PERIODS OF MODERATE TO HEAVY LAKE EFFECT SNOW AND BLOWING SNOW ARE EXPECTED. THIS WILL RESULT IN SNOW COVERED ROADS AND MAY LEAD TO VERY DIFFICULT TRAVEL CONDITIONS. * FORECASTER CONFIDENCE...HIGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WATCH MEANS THAT NARROW BANDS OF LOCALLY HEAVY LAKE EFFECT SNOW ARE POSSIBLE ACROSS THE REGION...ALONG WITH RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS THAT CAN HAVE A SIGNIFICANT IMPACT ON TRAVEL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ TMA
532 WWUS41 KBUF 181444 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 944 AM EST FRI NOV 18 2016 NYZ019-020-085-182245- /O.CON.KBUF.LE.A.0008.161119T2300Z-161121T1500Z/ CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...ORCHARD PARK... SPRINGVILLE 944 AM EST FRI NOV 18 2016 ...LAKE EFFECT SNOW WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY MORNING... * LOCATIONS...CHAUTAUQUA...CATTARAUGUS AND EXTREME SOUTHERN ERIE COUNTIES. * TIMING...FROM EARLY SATURDAY EVENING THROUGH LATE MONDAY MORNING. * ACCUMULATIONS...GREATER THAN 6 INCHES ARE POSSIBLE IN THE MOST PERSISTENT LAKE SNOWS. * WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS POSSIBLY AS HIGH AS 50 MPH. * VISIBILITIES...UNDER A QUARTER MILE IN THE MOST PERSISTENT SNOW BANDS. * IMPACTS...PERIODS OF MODERATE TO HEAVY LAKE EFFECT SNOW AND BLOWING SNOW ARE EXPECTED. THIS WILL RESULT IN SNOW COVERED ROADS AND MAY LEAD TO VERY DIFFICULT TRAVEL CONDITIONS. * FORECASTER CONFIDENCE...HIGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW WATCH MEANS THAT NARROW BANDS OF LOCALLY HEAVY LAKE EFFECT SNOW ARE POSSIBLE ACROSS THE REGION...ALONG WITH RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS THAT CAN HAVE A SIGNIFICANT IMPACT ON TRAVEL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ TMA/JJR
062
WWUS41 KBUF 181931
WSWBUF
URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
231 PM EST FRI NOV 18 2016
NYZ019-020-085-190345-
/O.UPG.KBUF.LE.A.0008.161119T2300Z-161121T1500Z/
/O.NEW.KBUF.LE.W.0008.161119T2100Z-161121T1500Z/
CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...ORCHARD PARK...
SPRINGVILLE
231 PM EST FRI NOV 18 2016
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM SATURDAY TO 10 AM
EST MONDAY...
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW WARNING...WHICH IS IN EFFECT FROM 4 PM SATURDAY TO 10 AM EST
MONDAY. THE LAKE EFFECT SNOW WATCH IS NO LONGER IN EFFECT.
* LOCATIONS...CHAUTAUQUA...CATTARAUGUS AND EXTREME SOUTHERN ERIE
COUNTIES.
* TIMING...FROM LATE SATURDAY AFTERNOON THROUGH LATE MONDAY
MORNING.
* ACCUMULATIONS...AN INCH OR LESS SATURDAY...4 TO 8 INCHES
SATURDAY NIGHT...4 TO 7 INCHES SUNDAY...2 TO 4 INCHES SUNDAY
NIGHT...AND AN INCH OR LESS MONDAY...LEADING TO STORM TOTALS
OF 9 TO 18 INCHES IN THE MOST PERSISTENT LAKE SNOWS.
* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.
* VISIBILITIES...HALF MILE OR LESS AT TIMES.
* TEMPERATURES...FALLING THROUGH THE 30S SATURDAY AFTERNOON. LOWS
AROUND 30 SATURDAY NIGHT. HIGHS IN THE LOWER 30S SUNDAY. LOWS IN
THE MID 20S SUNDAY NIGHT. IN THE UPPER 20S MONDAY.
* IMPACTS...PERIODS OF MODERATE TO HEAVY LAKE EFFECT SNOW AND
BLOWING SNOW ARE EXPECTED. THIS WILL RESULT IN SNOW COVERED
ROADS AND MAY LEAD TO VERY DIFFICULT TRAVEL CONDITIONS.
* FORECASTER CONFIDENCE...HIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS.
IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE
THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY
VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND
USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT
BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES
AND WATER HEATERS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.
REPORT SNOW ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN
BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING
TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG
BUFWX
&&
EXPERIMENTAL CONTENT BELOW...DO NOT USE OPERATIONALLY
PLEASE SEE BELOW LINKS FOR MORE INFORMATION ON THIS EXPERIMENT
HTTP://WWW.WEATHER.GOV/BUF/POLYGON_PDD
HTTP://WWW.NWS.NOAA.GOV/OS/NOTIFICATION/PNS15LAKE_EFFECT_SNOW.HTM
TO VIEW THE EXPERIMENTAL POLYGONS PLEASE SEE:
HTTP://WWW.WEATHER.GOV/BUF/LESPOLYGON
COORD...4260 7851 4265 7880 4223 7976 4199 7977
4201 7947 4228 7859
TIME Y16M11D19T2200Z-Y16M11D20T1800Z
COORD...4243 7854 4250 7909 4219 7977 4199 7977
4219 7876 4215 7838
TIME Y16M11D20T1800Z-Y16M11D21T1500Z
$$
NYZ004>008-190345-
/O.NEW.KBUF.LE.A.0009.161120T0600Z-161122T0000Z/
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO...
WATERTOWN...LOWVILLE
231 PM EST FRI NOV 18 2016
...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY EVENING...
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW WATCH...WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY EVENING.
* LOCATIONS...WAYNE...NORTHERN CAYUGA...OSWEGO...JEFFERSON...AND
LEWIS COUNTIES.
* TIMING...FROM OVERNIGHT SATURDAY NIGHT THROUGH EARLY MONDAY
EVENING.
* ACCUMULATIONS...10 TO 20 INCHES ARE POSSIBLE IN THE MOST
PERSISTENT LAKE SNOWS.
* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.
* VISIBILITIES...HALF MILE OR LESS AT TIMES.
* TEMPERATURES...LOWS LOWER 30S OVERNIGHT SATURDAY NIGHT. HIGHS IN
THE LOWER 30S SUNDAY. LOWS IN THE UPPER 20S SUNDAY NIGHT. HIGHS
IN THE LOWER 30S MONDAY. IN THE UPPER 20S MONDAY EVENING.
* IMPACTS...PERIODS OF MODERATE TO HEAVY LAKE EFFECT SNOW AND
BLOWING SNOW ARE EXPECTED. THIS WILL RESULT IN SNOW COVERED
ROADS AND MAY LEAD TO VERY DIFFICULT TRAVEL CONDITIONS.
* FORECASTER CONFIDENCE...HIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A LAKE EFFECT SNOW WATCH MEANS THAT NARROW BANDS OF LOCALLY HEAVY
LAKE EFFECT SNOW ARE POSSIBLE ACROSS THE REGION...ALONG WITH
RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS THAT CAN HAVE A
SIGNIFICANT IMPACT ON TRAVEL.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.
&&
$$
MITCHELL/JJR/SMITH/ZAFFWhat forecasters said that day
The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow watch went out at Nov 17, 5:05 PM EST, 47 minutes earlier.
Area forecast discussion, Nov 17, 5:05 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
505 PM EST Thu Nov 17 2016
.SYNOPSIS...
High pressure surface and aloft will remain ridged over our region
tonight and Friday supporting dry and unseasonably warm conditions.
Temperatures reaching into the 60s and 70s on Friday will feel more
like early September than mid November. A strong cold front is then
expected to cross our region on Saturday ushering in a dramatic
change to wintry conditions for Sunday into Tuesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
Strong ridging at all levels remains stretched across western and
central NY this afternoon. Visible satellite imagery shows sunny
skies across western NY with slowly eroding cloud cover over central
NY. Expect this clearing trend over CNY to continue into the
afternoon leaving all areas clear by sunset. Temperatures are
running into the 50s across much of western NY with only the
hilltops of the western Southern Tier reporting upper 40s.
Temperatures under the cloud cover across CNY are only running a
touch cooler. Had to bump highs in the Niagara Frontier a few
degrees with the midday update as readings are outdoing even the
latest guidance. Have Niagara county as the warm spot in the upper
50s.
Ridging remains in firm control tonight with its axis drifting over
eastern NY. Expect this to keep clear skies and light southerly
winds overnight. Warm advection will occur at 850mb overnight which
should prevent otherwise ideal radiational cooling conditions over
western NY. Overnight lows will run on the milder side for western
counties only slipping back into the mid to low 40s. North-central
NY will be closer to the center of the ridge axis and therefore see
cooler temps dipping into the mid 30s.
Friday will have the feel of a beautiful late summer day as the
ridge axis slides over New England and southerly flow pumps
unseasonably warm air over western and central NY. 850 mb
temperatures will rise to 12-14 c, some 2 to 3 standard deviations
above normal per NAFES standardized anomaly plots. Mixing likely
wont be maximized due to lower mid November sun, nonetheless high
temperatures should warm into the upper 60s to lower 70s for most
under nearly full sunshine. The Niagara Frontier could even push
into the mid 70s just shy of the full mixing potential of 80. These
readings are 20 or more degrees above average for mid November, and
will be very close to records for the day. Records for the November
18, Buffalo 74F/1958, Rochester 71F/1958, and Watertown 71F/1958.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY/...
A narrow ridge of high pressure will extend up the Appalachian
Mountains on Friday evening which will keep our region dry through
Friday night. Temperatures will be well above normal with SSW winds
ahead of an approaching cold front. Downsloping across the lake
plains should result in lows in the mid 50s which is a few
degrees warmer than guidance consensus.
On Saturday a sharp upper level trough will drop across the Great
Lakes region and push a strong cold front across Western New York
from west to east. Unseasonably warm temperatures in the 50s and 60s
ahead of this front will drop off rapidly behind the front on
Saturday. Temperatures will be warmest east of Rochester due to the
later timing of the front. There may be some showers along the
front, with more widespread showers just behind it along the leading
edge of the shortwave.
...Snow Expected Saturday night through Monday...
Model guidance has come into better agreement, with most model
guidance in general agreement on the overall pattern. Differences
are mainly in timing and location which are generally best
resolved by using a consensus of this guidance. Since most
guidance available in this timeframe lacks the grid resolution to
resolve mesoscale influences such as lake effect an upsloping, the
forecast was adjusted accordingly. This said, the close proximity
of the low and timeframe suggests that future shifts in model
guidance are still possible.
On Saturday night rain showers will transition to snow showers as
cooler air aloft builds in behind the front and underneath the upper
level low. By 12Z Sunday, consensus 850mb temps fall to -8C near
Buffalo and to -5C at Watertown. The 12Z NAM is notably faster than
the SREF ensemble and most other guidance, so expect a slightly
slower changeover than NAM and NAM based guidance. Snow will mix
in across the Western Southern Tier Saturday evening, then most
other areas by early Sunday morning.
Expect the worst conditions to be on Sunday and Sunday night when
there will be plenty of synoptic moisture in place with the upper
low nearby and cold enough temperatures aloft to support lake
effect snow. This will be a northwest flow event, so instead of a
singular band there will be multiple bands, with upsloping likely
to be a key mesoscale factor. 925mb winds will increase to around
40 kts, so lake enhanced snows are likely to extend well inland
from the lakes, especially across higher terrain. This also will
result in gusty winds on land, especially south and east of the
lakes where winds will be strongest. Some drifting snow is even
possible late Sunday when temperatures should be below freezing
in most areas.
It appears that the greatest snow amounts will be across higher
terrain in the Western Southern Tier. Not only is this suggested
by model guidance, but climatologically speaking the position of
upper and surface low is favorable for this location. Storm
totals may be well over a foot in some favorable upslope areas,
though amounts will vary widely due to mesoscale influences.
While forecast confidence is just short of watch issuance, this
area deserves the closest consideration. A northwest flow is a
tricky forecast south of Lake Ontario, especially since eastern
portions of the cwa will be last to cool enough to support snow.
Amounts may reach warning criteria along the I-90 corridor, but
this probably will depend on how quickly the storm exits on
Monday. The GFS has been slower than GGEM/ECMWF guidance, with
significant additional accumulation from lake effect snows
possible if the slower solutions verify. Regardless of headlines,
nearly all of Western and North Central New York should get some
accumulating snow from this system.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Monday night the 12Z GFS is coming more into line with the 12Z ECMWF
with a slower ejection of the upper level low over the Northeast.
This seems reasonable considering the NAO is starting to fall below
zero, which would indicate a longwave blocking pattern setting up,
resulting in the slower progression of the upper level. This should
allow for low level moisture and cold air to continue to flow across
the eastern Great Lakes, such that accumulating lake effect snow
will continue to the southeast of Lake Ontario. Lake induced
equilibrium levels will be falling through the night which should
begin to diminish the depth of the lake effect plumes, such that by
Tuesday morning any remaining lake effect snow will be in a greatly
reduced state. It is of interest to point out that at least on the
GFS model run the plume of synoptic moisture remains well below a
rising snow dendritic growth zone. If this were to happen we could
see some fine snow grains and/or freezing drizzle to end the event.
We'll have a shortwave ridge cross the region, bringing a brief
break in the unsettled weather. At this point it appears this
feature will cross the region Tuesday night and into Wednesday. The
GFS seems a little too fast with the approach of the next shortwave,
likely resulting from a fast exit of the initial upper level low
that will bring us our first widespread snow. Will continue with low
chances for precipitation Wednesday, but the greater time frame for
the next event will come Wednesday night and into Thursday. At this
point it appears that this will again be a rain event that will
transition and possibly end with snow around Thanksgiving.
Temperatures will not be too far from climatology this period...a
little below to start the Monday night and Tuesday period, with a
brief period of above normal temperatures ahead of the next
cold front that will near towards the end of the long term period.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
High pressure shifting across the region had brought back VFR at all
sites except for KART at 18z. Lingering low clouds will erode here
by 20z leaving unlimited VFR conditions at all sites through tonight
and Friday.
Outlook...
Friday night...VFR.
Saturday...Mainly VFR...but MVFR cigs possible with rain showers
becoming likely.
Saturday night...MVFR/IFR with rain showers changing to snow
showers.
Sunday and Monday...MVFR/IFR with snow showers.
Tuesday...VFR/MVFR with a chance of rain and snow showers.
&&
.MARINE...
High pressure will gradually shift across the eastern Great Lakes
tonight with a relaxed pressure gradient, resulting in relatively
light southerly winds and negligible waves over the region into
Friday.
Winds across the eastern Great Lakes will freshen Friday night...and
particularly on Saturday when a strong cold front will cross the
region. Gale force winds are then possible as the parent low to the
cold front rapidly deepens across southern Quebec Sunday and Monday.
Will issue Gale Watches for both lakes for late Saturday through
Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Gale Watch from Saturday afternoon through Sunday evening for
LEZ040-041.
Gale Watch from Saturday afternoon through Monday
afternoon for LOZ042>045-062>065.
&&
SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...APFFEL
LONG TERM...THOMAS
AVIATION...JJR/SMITH
MARINE...APFFEL/SMITHHazardous weather outlook, Nov 17, 2:38 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 238 PM EST THU NOV 17 2016 NYZ001>008-010-011-013-014-181945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO- 238 PM EST THU NOV 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS MUCH COLDER AIR PUSHES INTO THE REGION...AN ACCUMULATING SNOWFALL IS POSSIBLE SATURDAY NIGHT THROUGH MONDAY. THE COMBINATION OF ACCUMULATING SNOW...FALLING TEMPERATURES AND GUSTY WINDS MAY CREATE SLICK ROADS AND HAZARDOUS TRAVEL CONDITIONS IN SOME AREAS DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019>021-085-181945- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 238 PM EST THU NOV 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS MUCH COLDER AIR PUSHES INTO THE REGION...A SIGNIFICANT SNOWFALL IS POSSIBLE SATURDAY NIGHT THROUGH MONDAY. THE HIGHEST AMOUNTS ARE LIKELY TO BE ACROSS HIGHER TERRAIN...WHERE RAIN WILL CHANCE OVER TO SNOW EARLIEST AND WHERE UPSLOPING WILL ENHANCE SNOWFALL RATES. THE COMBINATION OF ACCUMULATING SNOW...FALLING TEMPERATURES AND GUSTY WINDS MAY CREATE SLICK ROADS AND HAZARDOUS TRAVEL CONDITIONS DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042>045-062>065-181945- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 238 PM EST THU NOV 17 2016 ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. A COMPLEX STORM SYSTEM WILL MOVE SLOWLY ACROSS NEW ENGLAND SUNDAY AND MONDAY. MUCH COLDER AIR WILL MOVE INTO OUR REGION ON THE WESTERN PERIPHERY OF THIS SYSTEM AND ALLOW RAIN TO CHANGE TO SNOW ACROSS THE WATERS OF THE REGION LATER SUNDAY INTO MONDAY. THERE REMAINS A GREAT DEAL OF UNCERTAINTY IN THE TRACK AND INTENSITY OF THIS SYSTEM...BUT IT DOES HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND HIGHER WAVES ACROSS THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-SLZ022-024-181945- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 238 PM EST THU NOV 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COMPLEX STORM SYSTEM WILL MOVE SLOWLY ACROSS NEW ENGLAND SUNDAY AND MONDAY. THIS HAS THE POTENTIAL TO PRODUCE STRONG WINDS ACROSS THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-181945- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 238 PM EST THU NOV 17 2016 ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 2:29 PM EST | Gale Watch | BUF | 38 hr |
Nearby
Lake Effect Snow Watches in New York, 2016Every lake effect snow watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.